The ring of k-regular sequences
- First Online:
The automatic sequence is the central concept at the intersection of formal language theory and number theory. It was introduced by Cobham, and has been extensively studied by Christol, Kamae, Mendès France and Rauzy, and other writers. Since the range of an automatic sequence is finite, however, their descriptive power is severely limited.
In this paper, we generalize the concept of automatic sequence to the case where the sequence can take its values in a (possibly infinite) ring R; we call such sequences k-regular. (If R is finite, we obtain automatic sequences as a special case.) We argue that k-regular sequences provide a good framework for discussing many “naturally-occurring” sequences, and we support this contention by exhibiting many examples of k-regular sequences from numerical analysis, topology, number theory, combinatorics, analysis of algorithms, and the theory of fractals.
We investigate the closure properties of k-regular sequences. We prove that the set of k-regular sequences forms a ring under the operations of term-by-term addition and convolution. Hence the set of associated formal power series in R[[X]] also forms a ring.
We show how k-regular sequences are related to ℤ-rational formal series. We give a machine model for the k-regular sequences. We prove that all k-regular sequences can be computed quickly.
Let the pattern sequence ep (n) count the number of occurrences of the pattern P in the base-k expansion of n. Morton and Mourant showed that every sequence over ℤ has a unique expansion as sum of pattern sequences. We prove that this “Fourier” expansion maps k-regular sequences to k-regular sequences. In particular, the coefficients in the expansion of ep(an+b) form a k-automatic sequence.
Unable to display preview. Download preview PDF.
- [A1]J.-P. Allouche, Automates finis en théorie des nombres, Expo. Math. 5 (1987), 239–266.Google Scholar
- [AMS]J.-P. Allouche, P. Morton, and J. Shallit, Pattern spectra, substring enumeration, and automatic sequences, preprint.Google Scholar
- [B2]N. G. de Bruijn, Some direct decompositions of the set of integers, Math. Tables Aids Comput. 18 (1964), 537–546.Google Scholar
- [BM]A. Blanchard and M. Mendès France, Symétrie et transcendance, Bull. Sci. Math. 106 (1982), 325–335.Google Scholar
- [BR]J. Berstel and C. Reutenauer, Rational series and their languages, Springer-Verlag, 1988.Google Scholar
- [CKMR]G. Christol, T. Kamae, M. Mendès France and G. Rauzy, Suites algébriques, automates et substitutions, Bull. Soc. Math. France 108 (1980), 401–419.Google Scholar
- [Cor]J. C. van der Corput, Verteilungsfunktionen, Proc. Ned. Akad. v. Wet. 38 (1935), 813–821.Google Scholar
- [DMFP]M. Dekking, M. Mendès France, and A. van der Poorten, FOLDS!, Math. Intell. 4 (1982), 130–138; 173–195.Google Scholar
- [Fi]N. J. Fine, Binomial coefficients modulo a prime, Amer. Math. Monthly 54 (1947), 589–592.Google Scholar
- [G]H. W. Gould, Exponential binomial coefficient series, Technical Report 4, Department of Mathematics, W. Virginia Univ., September 1961.Google Scholar
- [Gi]E. Gilbert, Gray codes and paths on the n-cube, Bell Sys. Tech. J. 37 (1958), 815–826.Google Scholar
- [GKP]R. Graham, D. Knuth, and O. Patashnik, Concrete Mathematics, Addison-Wesley, 1989.Google Scholar
- [Gl]J. W. L. Glaisher, On the residue of a binomial-theorem coefficient with respect to a prime modulus, Quart. J. Pure Appl. Math. 30 (1899), 150–156.Google Scholar
- [Lan]S. Lang, Algebra, Addison-Wesley, 1971.Google Scholar
- [LMP]D. H. Lehmer, K. Mahler, and A. J. van der Poorten, Integers with digits 0 or 1, Math. Comp. 46 (1986) 683–689.Google Scholar
- [LP1]J. H. Loxton and A. J. van der Poorten, An awful problem about integers in base four, Acta Arithmetica 49 (1987), 193–203.Google Scholar
- [MM]P. Morton and W. Mourant, Paper folding, digit patterns, and groups of arithmetic fractals, Proc. Lond. Math. Soc. 59 (1989), 253–293.Google Scholar
- [Mos]L. Moser, An application of generating series, Math. Mag. 35 (1962), 37–38.Google Scholar
- [N]D. J. Newman, On the number of binary digits in a multiple of three, Proc. Amer. Math. Soc. 21 (1969), 719–721.Google Scholar
- [NS]D. J. Newman and M. Slater, Binary digit distribution over naturally defined sequences, Trans. Amer. Math. Soc. 213 (1975), 71–78.Google Scholar
- [R]G. de Rham, Un peu de mathématiques à propos d'une courbe plane, Elem. Math. 2 (1947), 73–77; 89–97.Google Scholar
- [Rau]G. Rauzy, Suites à termes dans un alphabet fini, Sém. Théorie des Nombres de Bordeaux, 1982–3, 25.01–25.16.Google Scholar
- [Rez1]B. Reznick, A new sequence with many properties, Abs. Amer. Math. Soc. 5 (1984), 16.Google Scholar
- [Rez2]B. Reznick, Some extremal problems for continued fractions, Ill. J. Math. 29 (1985), 261–279.Google Scholar
- [Sa]O. Salon, Quelles tuiles! (Pavages apériodiques du plan et automates bidimensionnels), Séminaire de Théorie des Nombres de Bordeaux, (2ème Série) 1 (1989), 1–25.Google Scholar
- [Sl]N. J. A. Sloane, A handbook of integer sequences, Academic Press, 1973.Google Scholar
- [SS]A. Salomaa and M. Soittola, Automata-theoretic aspects of formal power series, Springer-Verlag, 1978.Google Scholar
- [St]M. A. Stern, Über eine zahlentheoretische Funktion, J. reine angew. Math. 55 (1858), 193–220.Google Scholar
- [Tap]T. Tapsoba, Thèse de troisième cycle, Université d'Aix-Marseille II, 1987.Google Scholar